Silicone migration and granuloma formation

Authors


Alun R. Wang, MD, PhD, Department of Dermatopathology, Tulane University Health Sciences Center, 1430 Tulane Avenue, SL-79, New Orleans, LA 70112-2699, USA.
E-mail: awang2@tulane.edu

Summary

The use of liquid injectable silicone for soft tissue augmentation is a controversial practice within the medical community. Injectable silicone has been illegally obtained, adulterated, and abused by nonmedical practitioners for the last five decades. Injection of silicone can result in catastrophic consequences including death, when grossly abused. Opponents of this practice cite the many serious adverse events that have occurred with its use both legally and illegally. Proponents argue that employment of a stringent regimen of use as well as a highly purified medical grade product allow for a safe utilization of the material. Both sides agree that this practice calls for a high degree of knowledge and technical skill. A continued evaluation of the long-term safety of this material is necessary before a consensus can be reached.

Herein, we report a case of illegal administration of injectable silicone resulting in product migration accompanied by a granulomatous response. Further, the literature that both supports and refutes the practice of silicone injection is reviewed.

Ancillary